Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 485, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 1, 2004, 9:44 PM CDT for Custer County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2004, 9:44 PM CDT (02:44 UTC)
- Expired
- Jul 1, 2004, 10:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Custer County, OK
The radar
The Altus AFB radar (KFDR), 142 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1127 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:40 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 1, 9:40 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 940 PM CDT THU JUL 1 2004 WILL MAKE A FEW CHANGES TO POPS AND WEATHER GRIDS TO FINE-TUNE FOR ONGOING PRECIPITATION ARRANGEMENT. THE GENERAL IDEA OF THE PREVIOUS FORECAST IS MOSTLY SOUND... SO CHANGES WILL NOT BE DRAMATIC... JUST MORE TEMPORALLY SPECIFIC IN MOST CASES. NO OTHER CHANGES ARE CURRENTLY PLANNED THIS EVENING. 23 = CMS -------------------------- 345 PM CDT THU JUL 1 2004 .DISCUSSION... AS FIRST WAVE OF SHOWERS FINALLY DEPARTS EASTERN SECTION OF THE AREA... MORE THUNDERSTORMS ARE FORMING TO THE NORTHWEST AND SOUTHWEST. EXPECT THIS AREA TO CONTINUE TO FILL IN WITH SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING AND DEVELOP INTO YET ANOTHER COMPLEX TO MOVE ACROSS THE AREA. AT THE MOMENT IT SEEMS LIKE THE BEST CHANCE OF PRECIP WILL BE ALONG AND AHEAD OF THE COLD FRONT MOVING IN FROM KANSAS INTO NORTHERN OKLAHOMA... AND WILL HAVE THE HIGHEST POPS IN THE NORTH. WILL ALSO EXPAND THE FLASH FLOOD WATCH NORTH A LITTLE TO COVER AREAS EXPECTED TO BE WITHIN THE AREA AFFECTED BY THE COMPLEX TONIGHT AND THE AREA WHERE 3 DAY RAINFALL TOTALS ARE HIGHER. PRECIP HAS NOT BEEN AS GREAT RECENTLY IN THE NORTH CENTRAL SO WILL NOT INCLUDE IN FFA. AND ALTHOUGH POPS ARE LOWER IN THE SOUTHWEST SECTIONS... WITH THE RECENT HEAVY RAINFALL ANY AREAS OF HEAVY RAIN WILL CONTINUE TO CAUSE PROBLEMS AND WILL NOT REMOVE ANY OF THE CURRENT FFA. COMPLEX EXPECTED TO CONTINUE PUSHING EAST OVERNIGHT AND INTO FRIDAY MORNING SUPPORTED BY FRONT AND SMALL SCALE UPPER WAVE MOVING FROM WESTERN KANSAS INTO NORTHEAST OKLAHOMA. BUT BEHIND THIS UPPER WAVE... THE HEIGHTS DO BEGIN RISING AS RIDGING DEVELOPS IN THE WESTERN PART OF THE AREA. THIS SHOULD HELP INCREASE CAP STRENGTH AND THEREFORE PRECIP SHOULD NOT BE AS WIDESPREAD AFTER THIS ROUND. BUT WITH THE FRONT IN THE NEIGHBORHOOD AND GOOD LOW LEVEL MOISTURE... THINK POPS ARE STILL NEEDED FRIDAY NIGHT IN THE EAST. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 88 69 91 / 70 30 20 10 HOBART OK 69 91 69 94 / 50 20 20 10 WICHITA FALLS TX 70 92 71 95 / 50 30 20 10 GAGE OK 64 89 65 92 / 50 20 10 10 PONCA CITY OK 68 85 67 90 / 70 30 20 10 DURANT OK 70 88 71 91 / 60 40 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH FOR FLASH FLOODING OVERNIGHT ALONG AND SOUTH OF A LINE FROM ARNETT/WOODWARD/FAIRVIEW/KINGFISHER/OKC/SHAWNEE/WETUMKA. TX...FLOOD WATCH FOR FLASH FLOODING OVERNIGHT FOR HARDEMAN/ WILBARGER/WICHITA AND CLAY COUNTIES. && 26
Hazardous weather outlook, Jul 1, 7:30 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT THU JUL 1 2004
OKZ004>048-050>052-TXZ083>090-021200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
ALL OF WESTERN NORTH TEXAS AND ALL OF WESTERN...CENTRAL...AND
SOUTHERN OKLAHOMA.
TIMING...
THE MOST LIKELY TIME IS FROM 8 PM THROUGH 5 AM.
IMPACTS...
GOLFBALL SIZE HAIL AND WINDS TO 65 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING OVER NORTHWEST
OKLAHOMA...AND POSSIBLY DOWN INTO SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. THE GENERAL MOVEMENT OF THESE STORMS WILL BE MOSTLY IN
A EAST AND SOUTHEAST DIRECTION. THE COMBINATION OF INSTABILITY AND
VERTICAL WIND SHEAR WILL BE SUFFICIENT FOR THUNDERSTORMS TO BE
SEVERE...WITH SUPERCELLS POSSIBLE. THE PRIMARY CONCERN WILL BE LARGE
DAMAGING HAIL.
BY LATE EVENING AND OVERNIGHT...THE STORMS OVER NORTHWEST OKLAHOMA
ARE EXPECTED TO MERGE WITH ACTIVITY OVER SOUTHERN KANSAS...AND FORM
A LARGE THUNDERSTORM COMPLEX WHICH WILL TRAVEL SOUTH AND EAST
THROUGH MUCH OF NORTH CENTRAL...CENTRAL...AND INTO SOUTHERN OKLAHOMA
BY DAYBREAK FRIDAY MORNING. ALTHOUGH LARGE HAIL WILL BE POSSIBLE
WITH THIS ACTIVITY...FLOODING RAINS AND DAMAGING STRAIGHT-LINE WINDS
WILL BE THE PRIMARY CONCERN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS MANY PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. ADDITIONAL HEAVY RAIN WILL
RESULT IN RAPID RUNOFF AND POSSIBLE FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT FOR MOST OF OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST ON FRIDAY.
THERE WILL BE A SLIGHT CHANCE OF MORE THUNDERSTORMS FROM SATURDAY
NIGHT THROUGH MONDAY NIGHT...BUT NOT WIDESPREAD HEAVY RAIN LIKE WE
HAVE RECENTLY SEEN.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
11In the hours before
Special weather statement, Jul 1, 8:23 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 823 PM CDT THU JUL 1 2004 OKZ005-006-011-015>017-020145- ALFALFA OK-BLAINE OK-CUSTER OK-DEWEY OK-MAJOR OK-WOODS OK- 823 PM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...BLAINE...CUSTER... DEWEY...MAJOR AND WOODS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTH OF CLEO SPRINGS TO 11 MILES WEST OF PUTNAM AT 823 PM...MOVING EAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ALFALFA...BLAINE...CUSTER...DEWEY...MAJOR AND WOODS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Special weather statement, Jul 1, 8:41 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 841 PM CDT THU JUL 1 2004 OKZ011-012-015>017-020200- BLAINE OK-CUSTER OK-DEWEY OK-GARFIELD OK-MAJOR OK- 841 PM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY... GARFIELD AND MAJOR COUNTIES. DEVELOPING STRONG THUNDERSTORMS WERE LOCATED 10 MILES NORTHEAST OF CLEO SPRINGS...8 MILES NORTH OF ORION...AND 4 MILES SOUTHWEST OF PUTNAM AT 841 PM...MOVING EAST-SOUTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BLAINE...CUSTER...DEWEY...GARFIELD AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Special weather statement, Jul 1, 9:02 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 902 PM CDT THU JUL 1 2004 OKZ007-020215- GRANT OK- 902 PM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF WAKITA AT 902 PM CDT...MOVING EAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 1, 9:06 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 906 PM CDT THU JUL 1 2004 OKZ011-012-015>017-020230- BLAINE OK-CUSTER OK-DEWEY OK-GARFIELD OK-MAJOR OK- 906 PM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY... GARFIELD AND MAJOR COUNTIES. A SCATTERED LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHWEST OF HILLSDALE TO 8 MILES WEST OF THOMAS AT 906 PM...MOVING EAST-SOUTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BLAINE...CUSTER...DEWEY...GARFIELD AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Special weather statement, Jul 1, 9:11 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 911 PM CDT THU JUL 1 2004 TXZ087-088-020230- BAYLOR TX-KNOX TX- 911 PM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND KNOX COUNTIES. AT 911 PM...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF RED SPRINGS...AND WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS AS IT MOVES SOUTHEAST AT 15 MPH. A SEVERE STORM 19 MILES WEST OF BENJAMIN WILL APPROACH WESTERN PARTS OF KNOX COUNTY THROUGH 930 PM...BUT THE WORST PART OF THE STORM IS EXPECTED TO STAY WEST OF KNOX COUNTY. GUSTY WINDS...FREQUENT LIGHTNING...AND TORRENTIAL RAIN WILL BE POSSIBLE THIS THIS STORM AS IT MOVES SOUTHEAST AT 15 MPH. PEOPLE IN BAYLOR AND KNOX COUNTIES...INCLUDING THE CITY OF SEYMOUR... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Special weather statement, Jul 1, 9:30 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 930 PM CDT THU JUL 1 2004 TXZ087-088-020245- BAYLOR TX-KNOX TX- 930 PM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND KNOX COUNTIES. STRONG THUNDERSTORMS WERE LOCATED 4 MILES NORTHEAST OF RED SPRINGS AND 12 MILES WEST OF BENJAMIN AT 930 PM...MOVING SOUTHEAST AT 15 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER...HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR. PEOPLE IN BAYLOR AND KNOX COUNTIES...INCLUDING THE CITY OF SEYMOUR... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 63 min |
| Jul 1, 11:21 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 39 min |
| Jul 1, 11:41 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 64 min |
| Jul 2, 3:01 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 44 min |
| Jul 2, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 45 min |
| Jul 2, 3:58 AM CDT | Flash Flood Warning | OUN | Payne | 3 hr |
| Jul 2, 7:49 AM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 41 min |
| Jul 2, 8:12 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.